Florida, 2017Lightning Strike in Florida, July 22, 2017
July 22, 2017 · NWS TBW · 1 event in 1 county or zone
Scattered thunderstorms developed over the Gulf of Mexico and moved east into the Florida Peninsula. A lightning strike from one of these storms injured a person in Lee County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms developed over the Gulf of Mexico and moved east into the Florida Peninsula. A lightning strike from one of these storms injured a person in Lee County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Jul 22, 9:30 AM EST, 1 hour 30 minutes earlier.
Area forecast discussion, Jul 22, 9:30 AM EST, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
1030 AM EDT Sat Jul 22 2017
.DISCUSSION...
High pressure ridging across south FL will keep a SW flow in
place across the local area for the next several days. The
SW flow will allow for overnight and morning showers and
thunderstorms over the coastal waters and along the coast,
then shifting inland through the afternoon and evening.
Current forecast reflects this well and have no update
planned. Temperatures are on track to reach into the upper
80s to lower 90s.
&&
.AVIATION...
Showers and thunderstorms this morning near the coast will
expand inland through the afternoon. Have a tempo at KSRQ
where there is currently a thunderstorm in place, and VCTS
elsewhere for nearby storms. Activity should subside after
01z, with light and variable winds overnight.
&&
.MARINE...
SW flow will continue over the coastal waters for the next
several days as the high pressure ridge axis remains south
of the area. This will allow for scattered overnight and
morning showers and thunderstorms with waterspouts possible.
Current forecast handles this well and have little change
for the update.
&&
.Preliminary Point Temps/PoPs...
TPA 89 78 88 79 / 50 30 50 20
FMY 90 76 90 77 / 40 20 40 20
GIF 91 75 90 75 / 50 30 50 20
SRQ 87 78 87 77 / 50 30 50 20
BKV 89 74 88 74 / 50 30 50 20
SPG 89 78 88 79 / 50 30 50 20
&&
.TBW WATCHES/WARNINGS/ADVISORIES...
FL...None.
Gulf waters...None.
&&
UPDATE/AVIATION/MARINE/FIRE WEATHER...24/Hubbard
UPPER AIR...05/Carlisle
DECISION SUPPORT...13/Oglesby
Hazardous weather outlook, Jul 22, 2:30 AM EST, 8 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Tampa Bay Ruskin FL
330 AM EDT Sat Jul 22 2017
FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-
239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870-
873-876-221930-
Sumter-Pinellas-Polk-Hardee-Highlands-DeSoto-Coastal Levy-
Coastal Citrus-Coastal Hernando-Coastal Pasco-
Coastal Hillsborough-Coastal Manatee-Coastal Sarasota-
Coastal Charlotte-Coastal Lee-Inland Levy-Inland Citrus-
Inland Hernando-Inland Pasco-Inland Hillsborough-Inland Manatee-
Inland Sarasota-Inland Charlotte-Inland Lee-Tampa Bay waters-
Charlotte Harbor and Pine Island Sound-
Coastal waters from Tarpon Springs to Suwannee River FL out 20 NM-
Coastal waters from Englewood to Tarpon Springs FL out 20 NM-
Coastal waters from Bonita Beach to Englewood FL out 20 NM-
Waters from Tarpon Springs to Suwannee River FL out 20 to 60 NM-
Waters from Englewood to Tarpon Springs FL out 20 to 60 NM-
Waters from Bonita Beach to Englewood FL out 20 to 60 NM-
330 AM EDT Sat Jul 22 2017
This Hazardous Weather Outlook is for West Central And Southwest
Florida.
.DAY ONE...Today and Tonight.
...THUNDERSTORM IMPACT...
Scattered thunderstorms near the coast this morning will slowly
migrate inland through the morning, becoming more numerous during
the second half of the day. Stronger storms will produce gusty
winds and frequent lightning, however widespread severe weather
is not anticipated. Storms will diminish by late evening.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
...THUNDERSTORM IMPACT...
The threat for typical daily thunderstorms will continue through
the forecast period. The pattern through the upcoming weekend will
favor storms closer to the coast during the late morning and
early afternoon, followed by storms moving further inland by the
late day hours.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today.
Fleming
In the hours before
Special weather statement, Jul 22, 10:53 AM EST, 7 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
1153 AM EDT SAT JUL 22 2017
FLZ061-262-265-221645-
DeSoto-Inland Charlotte-Inland Lee-
1153 AM EDT SAT JUL 22 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EASTERN CHARLOTTE...
SOUTHEASTERN DESOTO AND EASTERN LEE COUNTIES...
At 1152 AM EDT, radar indicated strong thunderstorms were located
along a line extending from near Babcock Ranch to near Three Oaks.
Movement was northeast at 25 mph.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
Fort Myers, Lehigh Acres, Olga, Southwest Florida Airport, Babcock
Ranch, Buckingham, Charleston Park, Fort Myers Shores, Gateway, Alva,
Estero and North Fort Myers.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 2643 8178 2709 8183 2721 8156 2642 8156
2642 8166 2632 8166 2632 8175
TIME...MOT...LOC 1552Z 235DEG 22KT 2703 8177 2646 8174
TBWLightning, Lee
- When
- July 22, 11:00 AM EST
- Where
- Lee County, Southwest International Airport
- Injuries
- 1 direct, 0 indirect
- Reported by
- Broadcast Media
- Coordinates
- 26.530, -81.760
Broadcast media reported that lightning struck an airplane at Southwest Florida International Airport, injuring a person standing nearby.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Texas, July 22, 201710 deaths · 29 injured · 1 event
- Flash Flooding and Damaging Winds in Kentucky, July 22 to 23, 20171 death · $1.0 million · 50 kt wind · 5 events
- Heat in Kentucky, July 22, 20171 death · 1 injured · 1 event
- Flash Flooding and Flooding in Kentucky, July 22 to 23, 2017$2.5 million · 1.25 in hail · 7 events
- Tornado and Flash Flood in Maryland, July 22 to 24, 20171 injured · $10 · EF2 · 9 events
- Damaging Winds and Lightning Strike in Illinois, July 22 to 23, 2017$325,000 · 61 kt wind · 10 events
- Flash Flooding and Flood in Ohio, July 22 to 23, 20171 injured · $252,000 · 6 events
- Damaging Winds in Ohio, July 22, 20171 injured · $203,000 · 50 kt wind · 4 events
- Hail in Kansas, July 22, 2017$200,000 · 1.75 in hail · 4 events
- Tornado and Flash Flooding in Ohio, July 22, 2017$43,000 · EF1 · 11 events
- Damaging Winds and Lightning Strikes in Georgia, July 22 to 23, 2017$143,000 · 50 kt wind · 7 events
- Flash Flooding and Hail in West Virginia, July 22, 2017$55,000 · 1.25 in hail · 26 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 701969.